SOMETIMES, when you're feeling especially icky, achy or sore, you might notice your usual pain meds aren't doing much to take the edge off.
In these cases, you may wonder whether it's safe to take another form of pain relief.
When it comes to paracetamol and ibuprofen, the short answer is yes, they came be taken together.
But there are a few things you should know about the drugs, their dosages and how often you can take them before popping two pills at once.
Can you take ibuprofen and paracetamol together?
If you're 16 or older, the NHS advice is that it is perfectly safe to take paracetamol and ibuprofen together.
You can choose to either take both tablets at the same time or space them apart.
For example, you could spread your four-hourly doses two hours apart.
There are also over-the-counter medicines that combine paracetamol and ibuprofen, so you don't need a packet of both.
However, the health service says you should think carefully about whether you really need two lots.
If you are still self-medicating after three days it might be worth going to see your GP.
Both drugs can be taken with alcohol, although it's not a good idea to drink if you're feeling unwell.
MOST READ IN HEALTH
What is a penis pump and how do you use one?
HALF of adults will suffer from short-sightedness in less than 30 years
Long Covid 'has minimal impact on kids who recover in less than a week'
'Miracle' Alzheimer's drug that slows dementia could be available on NHS next year
What is the difference between ibuprofen and paracetamol?
While both medicines reduce pain, they do so in different ways.
The main difference is that ibuprofen has anti-inflammatory effects, whereas paracetamol does not.
Both drugs can be taken every four hours and used to ease pain and control fevers.
However, ibuprofen is more effective in easing inflammation, as it is a non-steroidal anti-inflammatory (NSAID).
Inflammation occurs for a variety of reasons: it may be a sign of infection or it is the body's response to damage.
It could be taken to ease arthritis, period pains, back pain, or toothache.
The drug can also ease swelling caused by sprains and strains – although the NHS says to try waiting at least 48 hours to avoid slowing down the healing process.
The other main difference is that ibuprofen should never be taken on an empty stomach because it can irritate the lining and could cause ulcers or bleeding.
Ibuprofen is most effective when taken with, or immediately after, food.
Paracetamol does not need to be taken after food and can usually be safely taken with other medications.
When should you not take ibuprofen and paracetamol together?
Children should never be given ibuprofen and paracetamol together.
Instead, the NHS advises that, if one does not seem to be helping, you switch to the other painkiller when their next dose is due.
Everything you need to know about paracetamol
How many paracetamols is dangerous?
Can you take paracetamol with antibiotics?
Can you take paracetamol on an empty stomach?
Can you take paracetamol when pregnant?
How long does paracetamol take to work?
Who should not take either painkiller?
Ibuprofen and paracetamol are also broken down by the body differently.
Some people can't take ibuprofen, including those who:
- Have had an allergic reaction to ibuprofen or any other medicines in the past
- Have had allergic symptoms like wheezing, runny nose or skin reactions after taking aspirin or other NSAIDs
- Are trying to get pregnant or are already pregnant
- Have high blood pressure that's not under control
Before taking ibuprofen, you should also tell your doctor or pharmacist if you have:
- Had bleeding in your stomach, a stomach ulcer, or a hole (perforation) in your stomach
- A health problem that means you have an increased chance of bleeding
- Liver problems, such as liver fibrosis, cirrhosis or liver failure
- Heart disease or severe heart failure
- Kidney failure
- Crohn's disease or ulcerative colitis
- Chickenpox or shingles – taking ibuprofen can increase the chance of certain infections and skin reactions
Over 65s are also more at risk of stomach ulcers if they take ibuprofen, and so may be advised not to if they have a chronic condition.
Pregnant women should also avoid taking ibuprofen where they can and are generally advised to take paracetamol instead.
However, paracetamol should be used with caution too.
A 2018 study by Edinburgh University found both the painkillers taken during pregnancy could affect the fertility of future generations by reducing the number of cells in a foetus which become sperm and egg-producing cells.
What are the side effects of paracetamol and ibuprofen?
Paracetamol rarely causes side effects when taken in the right doses, but the NHS says it can cause:
- An allergic reaction which can cause a rash and swelling
- Flushing, low blood pressure and a fast heartbeat – this can sometimes happen when paracetamol is given in hospital into a vein in your arm
- Blood disorders, such as thrombocytopenia and leukopenia
- Liver and kidney damage, if you take too much – this can be fatal in severe cases
The side effects of taking too much ibuprofen can include:
- Feeling and being sick
- Stomach pain
- Feeling tired or sleepy
- Black poo and blood in your vomit – a sign of bleeding in your stomach
- Ringing in your ears
- Difficulty breathing or changes in your heart rate
If you develop these side effects and think it may be caused by paracetamol or ibuprofen, speak to your GP or a pharmacist.
How long should you leave between taking paracetamol and ibuprofen?
For paracetamol, the usual dose for adults is one or two 500mg tablets up to four times in 24 hours.
You should always leave four hours between doses.
For ibuprofen, the usual dose for adults is one or two 200mg tablets three times a day.
In some cases, a doctor may prescribe a higher dose of up to 600mg to take four times a day if needed.
If you take ibuprofen three times a day, leave at least six hours between doses.
However, if you take it four times a day, leave at least four hours between doses.
For those who have pain all the time, your doctor may recommend slow-release ibuprofen tablets or capsules.
It's usual to take these once a day in the evening or twice a day, but leave a gap of 10 to 12 hours between doses if you're taking ibuprofen twice a day.
What happens if you take too much paracetamol and ibuprofen?
Taking too much ibuprofen can be really dangerous, so it's really not worth doubling your dose if your pain is really bad.
If you know you've taken too much – know as overdosing – then you need to call a doctor immediately.
Do not drive yourself to A&E – get someone else to drive you or call for an ambulance.
Take the pill packet, or the leaflet inside it, plus any remaining medicine with you.
How many days in a row can you take ibuprofen and paracetamol?
If you're taking ibuprofen tablets, the NHS advises taking the lowest dose for the shortest time.
For short-lived pain like toothache or period pain, you may only need to take it for a day or two.
Do not use it for more than 10 days unless you've spoken to your doctor and don't use ibuprofen gel, mousse or spray for more than two weeks without talking to your doctor.
You may need to take ibuprofen for longer if you have a long-term health problem, such as rheumatoid arthritis.
For those who need to take ibuprofen for more than six months, your doctor may prescribe a medicine to protect your stomach from any side effects.
As for paracetamol, you should never take more than eight tablets in 24 hours.
If the symptoms that required the pain meds don't improve after three days, you should contact your GP or call NHS 111.
Source: Read Full Article